Texas, 2018Rip Current in Texas, October 14, 2018
October 14, 2018 · NWS HGX · 1 event in 1 county or zone
Two brothers drowned off of Galveston Island due to being caught up within a strong Gulf of Mexico rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two brothers drowned off of Galveston Island due to being caught up within a strong Gulf of Mexico rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 14, 5:59 PM CST, 1 minute earlier.
Area forecast discussion, Oct 14, 5:59 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
659 PM CDT Sun Oct 14 2018
.AVIATION...
Warm with VFR conditions across the region...but this soon shall
change. A cold front was analyzed crossing FTW at 22z and at 23z
was through GPM so it is still moving at a good clip and at this
pace should arrive near CLL at 09z and then stronger deeper cold
air surge pushes in around 12-13z...IAH/HOU 11z and 13-14z
stronger winds arrive. Patchy MVFR cielings possible just ahead of
the front but then with the arrival of the front will come a thick
deck of MVFR ceiling with moist saturated layer from 1200-4000ft.
Questions continue about the chance for showers and thunderstorms.
It looks like light stratiform rain/drizzle most of the day but
closer to 18z disturbance moving around 300-200mb should help
provide some lift for elevated showers/thunderstorms. The eventual
track of these is not clear but have trended the TAFs towards
minor impacts for coastal sites then out into the Gulf by 21zish.
Ceilings most of the day across the region should hover between
1000-1500ft post frontal.
45
&&
.PREV DISCUSSION... /ISSUED 356 PM CDT Sun Oct 14 2018/
DISCUSSION...
The weekend ends on yet another unseasonably warm and humid note,
but this will likely be the last day we experience the upper 80s
to 90 F degrees for quite some time. October's regional conditions
have mirrored more early summer than early autumn but, with a
cold front moving out of the Texas Panhandle this afternoon, the
weather is going to take a significant turn towards cold tomorrow.
The highest probability for return precipitation will be focused
along or just downstream of this front as it approaches our far
northern fringe an hour or two around midnight Monday. Frontal
timing has the boundary across the northern (NW'ern) third of the
forecast area by 3 AM...metro and the I-10 corridor by 5 AM and
off the coast by 9 AM. A shallow air mass will follow the frontal
passage, cool and dry enough to bottom out temperatures in the
lower 50s (north) to the upper 60s to lower 70s (central/south)
with little warmth. Thus, while some communities will only warm by
a few degrees through the day, many will have a minT/maxT delta
of less than a couple of degrees. Showers or drizzle will occur
over the next few days with overcast canopies throughout the week.
Periods of light precipitation, cool air advection upon
northeasterlies and overcast skies will keep the day-to-day
diurnal temperature curve below normal. So, after a well above
normal first half of October (see Climate section below), regional
weather conditions will swing to the low side of the curve.
Due to the shallow nature of the near surface cool and dry air mass,
the mid-level front will hang up over north central Texas through
mid-week. While there will be high POPs for low QPF present every
subsequent work week day, the higher probabilities for more
organized rain/storms will be focused towards either central
Texas (closer to the 85H front) and offshore as a coastal trough
begins to evolve down in the Coastal Bend area. The evolution of
this surface trough up into the upper Texas coast will focus the
heaviest precipitation near the coast and points offshore through
late week. The next cold frontal passage slated for next weekend
is forecast to be more cold and deeper...thus expecting this to be
a stronger passage as the mid-level front reaches the coast by
Sunday and keeps rain chances high through Saturday. The most
efficient cold/dry air advection will occur as we close out the
period. Thus, solidifying the first sentence of this AFD. 31
MARINE...
At 2 PM, a cold front extended from Joplin MO to Wichita Falls to
Midland. The front will continue to surge south and approach the
coastal waters by sunrise. The front will slowly cross the coastal
waters Monday morning with a wind shift to the N-NE. Winds will
increase behind the front but models differ quite a bit in how
strong wind speeds will be behind the front. Leaned toward a blend
of the NAM, NMM and ARW which favors the higher speeds which seems
reasonable considering the the tight pressure/thermal gradient. A
Small Craft Advisory may be required over parts of the coastal
waters later Monday or Monday night. A moderate to occasionally
strong NE flow will persist through mid week. A weak wave will
approach the middle Texas coast during the latter half of next week
and winds will veer to the east. Tide levels will once again become
elevated and coastal flooding will be possible late next week.
Speaking of coastal flooding, will maintain the Coastal Flood
Advisory due to some uncertainty. The ETSS suggests water levels
could reach 3.7 feet this evening. The current departure in tide
levels is only 0.8 feet and adding this value to the astronomical
tide only brings water levels to 2.8 feet which is well below values
that produce coastal flooding. High tide is this evening and any
remaining coastal flood threat will end as tide levels decrease
later tonight. Galveston Beach Patrol is only indicating moderate
Rip Currents so will also allow the Beach Hazard Statement to expire
at 03z. 43
CLIMATE...
The temperature hit 90 degrees in Houston today and this is the 7th
occurrence so far this month. The most 90 degree days in October is
10 and this has happened 3 times (2015, 2004 and 1904). The seven 90
degree days in 2018 is tied for 4th (1925). A significant cool down
is expected next week and it appears this will be the end of 90 degree
heat for the remainder of the month. 43
HYDROLOGY...
Heavy rain last night has fostered some rises on area rivers. Bedias
Creek is now in major flood and is expected to crest at 26.1 feet.
The Trinity River will also need to be watched and moderate flooding
will be possible at Riverside later this week. Releases from Lake
Livingston could also produce some flooding later in the week at
both Liberty and Moss Bluff. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 52 56 51 54 50 / 70 70 70 70 50
Houston (IAH) 66 70 60 62 54 / 40 70 60 70 40
Galveston (GLS) 79 79 68 71 63 / 30 80 70 80 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 10 PM CDT this evening for the
following zones: Brazoria Islands...Galveston Island and
Bolivar Peninsula.
GM...NONE.
&&
Discussion...41
Aviation/Marine...45Hazardous weather outlook, Oct 14, 10:51 AM CST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1151 AM CDT Sun Oct 14 2018
TXZ163-164-176>179-195>200-210>213-226-227-235>238-300-151700-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
1151 AM CDT Sun Oct 14 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...This Afternoon and Tonight
Scattered showers with isolated thunderstorms may begin forming
in the vicinity of a stationary front across the northern
counties today. While a few of these storms may become strong,
severe weather is not anticipated this afternoon or evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms will likely develop along and ahead of
a cold front that will push into the area early Monday. Severe
weather is not expected with these storms although a few strong
storms may be possible along the cold front Monday.
No hazardous weather is forecast for the remainder of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
GMZ350-355-370-375-151700-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1151 AM CDT Sun Oct 14 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...This Afternoon and Tonight
Onshore winds are weakening below Small Craft Exercise Caution
levels this afternoon. While seas may remain slightly elevated,
there is no immediate concern for hazardous maritime weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A cold front will travel off the coast Monday afternoon and evening.
Northerly winds will strengthen in its wake. Small Craft Advisories
may be needed for strong offshore winds and higher seas Monday night
into Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
TXZ214-313-335>338-151700-
Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris-
Coastal Jackson-Coastal Matagorda-
1151 AM CDT Sun Oct 14 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...This Afternoon and Tonight
A Coastal Flood Advisory is in effect for minor tide wash up and
the flooding of low lying beach areas during periods of high tides.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A cold front will push off the coast late Monday morning with
strong northerly winds in its wake. Thunderstorms may accompany
the front but most, if not all, storm activity will be below
severe thresholds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TXZ436>438-151700-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
1151 AM CDT Sun Oct 14 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...This Afternoon and Tonight
Tide levels of around one foot this afternoon means coastal
flooding may be possible during high tide times. A Coastal Flood
Advisory is in effect for the Gulf facing beaches of Bolivar
Peninsula and Galveston Island. Coastal flooding and wave run up
may extend further down the coast. Moderately strong rip currents
exist along the beaches today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Until a cold front pushes off the coast mid to late Monday
morning, there is a potential for minor coastal flooding or wave
run up and moderate rip current strength. Moderate to strong
north winds in the wake of the front will likely hoist Monday
Small Craft Advisories or Exercise Caution flags.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Galveston Island and Bolivar Peninsula
- When
- October 14, 6:00 PM CST
- Where
- Galveston Island and Bolivar Peninsula forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
An 11 year-old boy got caught in a rip current and drown near 17th Street at the Seawall. His 16 year-old boy went to attempt a rescue but also drown.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, October 14 to 15, 2018$70,000 · 3 events
- Winter Weather in South Dakota, October 14, 201815 events
- Heavy Snow in Colorado, October 14 to 15, 201811 events
- Winter Weather in Minnesota, October 14, 20187 events
- Winter Weather in Nebraska, October 14, 20187 events
- Winter Weather in New Mexico, October 14 to 15, 20187 events
- Frost and Freeze in Colorado, October 14 to 15, 20187 events
- Winter Weather in Kansas, October 14 to 15, 20186 events
- Winter Weather in Iowa, October 14, 20185 events
- Flash Flooding and Coastal Flood in Louisiana, October 14 to 16, 20184 events
- Heavy Snow and Winter Weather in Nebraska, October 14, 20183 events
- Frost and Freeze in Utah, October 14 to 15, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786913.